More than 400 drugs list rhinitis as a side effect.
Elderly patients are frequently treated for a variety of medical conditions with a number of medications that can result in nasal adverse effects.
It is well known that the topical decongestants that downregulate alpha-adrenergic receptors in nasal vessels can cause rebound vasodilation with overuse (rhinitis medicamentosa). Older patients are at particular risk because of preexisting thinning and dryness of the nasal mucosa.
A host of antihypertensive drugs may cause nasal obstruction, including:
- central and alpha-adrenergic blockers (clonidine)
- beta-adrenergic blockers (propranolol)
- alpha-adrenergic blockers (prazosin)
- vasodilators (hydralazine)
- diuretics (hydrochlorothiazide)
- postganglionic adrenergic blockers (guanethidine)
The neurogenic type of drug-induced rhinitis can occur with sympatholytic drugs such as alpha receptor agonists (eg, clonidine [Catapres]) and antagonists (eg, prazosin [Minipress]). Vasodilators, including phosphodiesterase-5 inhibitors such as sildenafil (Viagra), can lead to acute rhinitis symptoms (“anniversary rhinitis”).
Conjugated estrogens may also increase nasal airway resistance.
Aspirin is a well-known trigger of bronchospasm in patients with nasal polyps and asthma (Aspirin Exacerbated Respiratory Disease) but it can also cause severe rhinitis in asthmatics with and without associated polyps. The mechanism is believed to be a cyclooxygenase block that shifts arachidonic acid metabolism to the lipoxygenase pathway, with leukotriene generation resulting in immediate nasal symptoms of rhinorrhea and obstruction.
Psychotropic drugs and phosphodiesterase inhibitors (e.g., Viagra), drugs sometimes be used by the elderly, have also been shown to result in rhinitis.
Treatment Options for
Non-Allergic Rhinitis (NAR) (click to enlarge the image).
Treating rhinitis in the older population: special considerations. Allergy Asthma Clin Immunol. 2009; 5(1): 9, Published online 2009 Dec 1. doi: 10.1186/1710-1492-5-9
Nonallergic rhinitis: Common problem, chronic symptoms. CCJM, 2012.
Image source: Wikipedia, Creative Commons license.